Iowa, 2009

Hail in Iowa, June 24, 2009

June 24, 2009 · NWS DMX · 3 events in 2 counties and zones

Thunderstorms developed over central Nebraska during the night and early morning hours of the 24th. The thunderstorms pushed northeast, then east into Iowa around sunrise.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$15,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms developed over central Nebraska during the night and early morning hours of the 24th. The thunderstorms pushed northeast, then east into Iowa around sunrise. The storms were elevated in nature by the time they reached Iowa. One of the storms produced three quarter to one inch diameter hail as it moved through Calhoun and Webster Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 24, 5:30 AM CST, 15 minutes earlier.

Area forecast discussion, Jun 24, 5:30 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
630 AM CDT WED JUN 24 2009

.SHORT TERM /TODAY/...
NUMEROUS FORECAST PROBLEMS REMAIN IN THE SHORT TERM. LAST EVENINGS
MCS HAS WASHED OUT THE VERY OPPRESSIVE NEAR 80 DEGREE DEWPOINTS AND
REPLACED THEM WITH VALUES IN THE LOW TO MID 60S. HAVE SOME
UNCERTAINTY HOW MUCH THE DEWPOINTS WILL RECOVER TODAY ESPECIALLY
WITH ANOTHER OUTFLOW BOUNDARY HEADING EAST OUT OF NEBRASKA. HAVE
RAISED DEWPOINTS BACK INTO THE MID 70S THIS AFTERNOON OVER THE SOUTH
HOWEVER WITH FORECAST HIGHS IN THE LOWER TO MID 90S...DO NOT EXPECT
HEAT INDEX VALUES TO TOP 110 DEGREES AT GOOD QUALITY CONTROLLED
REPORTING STATIONS. THEREFORE WILL BE PEELING THE EXCESSIVE HEAT
ADVISORY BACK TO THE FAR SOUTHWEST COUNTIES WHERE BETTER CHANCE FOR
RECOVERY EXISTS AND REPLACE WITH A HEAT ADVISORY. IN
ADDITION...SIGNIFICANT RELIEF OCCURRED OVERNIGHT FURTHER JUSTIFYING
THE DOWNGRADE TO ADVISORY.

INSTABILITIES ARE BEGINNING TO LIFT BACK TO THE NORTH AS THE MID
LEVEL MOISTURE IS BACK IN RECOVERY MODE. MCS HAS BEEN ONGOING OVER
EASTERN NEBRASKA MUCH OF THE NIGHT AND HAS BEEN SLOW TO MOVE
EASTWARD...FIGHTING STABLE CONDITIONS OVER NORTHERN IOWA. THIS IS
EXPECTED TO CHANGE LATER THIS MORNING AND INTO THIS AFTERNOON AS THE
MEAN UPPER LEVEL RIDGE FLATTENS WITH SHORT WAVE MOVING ACROSS THE
NORTHERN PLAINS AND STRONG KINEMATIC FORCING BEGINS TO KICK IN AIDED
BY A NEAR COUPLED JET. EXPECT ANOTHER ROUND OF THUNDERSTORMS...SOME
EXPECTED TO BE SEVERE. BETTER 0-6 KM SHEAR WOULD FAVOR A FEW
SUPERCELLS WITH RIGHT MOVER STORM MOTIONS TO THE SOUTHEAST.

.LONG TERM /TONIGHT THROUGH TUESDAY/...
TONIGHT THROUGH TUESDAY CONTINUES TO BE A VERY DIFFICULT FORECAST
WITH CHALLENGES OF PROJECTING CONVECTIVE TRENDS AND FAVORED AREAS
FOR HEAVY RAIN/SEVERE WEATHER. CURRENTLY...THE NAM/WRF SOLUTIONS
LOOK TO HAVE THE BEST HANDLE ON REALITY...ALBEIT A BIT SLOW WITH THE
CURRENT CONVECTION MOVING INTO FAR NW IOWA. WORKING UNDER THE
ASSUMPTION THAT CONVECTION WILL BE SUSTAINED THROUGH THE
DAY...ESPECIALLY ACROSS THE NORTH HALF...THE OUTFLOW WOULD LIKELY
REINFORCE A BOUNDARY GENERALLY ACROSS THE WSW PORTION OF THE
FORECAST AREA. THIS SCENARIO WOULD LIKELY RESULT IN ANOTHER MCS
TONIGHT...FEEDING DOWN THE BOUNDARY AND THE GREATEST INSTABILITY
ACROSS THE WEST AND CENTRAL PORTIONS OF THE STATE. CONFIDENCE IN
THESE SPECIFICS PLAYING OUT IS STILL QUITE LOW GIVEN THE FAIR TO
POOR INITIALIZATION OF THE VARIOUS MODELS. HOWEVER...CURRENT FEELING
IS HEAVY RAIN AND ADDITIONAL STRAIGHT LINE WIND THREAT IS STILL
LIKELY OVER PORTIONS OF THE FORECAST AREA TONIGHT. HAVE BUMPED POPS
UP ANOTHER NOTCH AND ADDED HEAVY RAIN MENTION. IN TERMS OF
ANTECEDENT MOISTURE...AREAS SOUTH OF HIGHWAY 30 AND EAST OF
INTERSTATE 35...GENERALLY ALL BUT THE NORTHWEST QUADRANT...HAVE THE
LOWEST 1-3 HOUR FLASH FLOOD GUIDANCE. HOWEVER...JUST ABOUT ANYWHERE
COULD EXPERIENCE FLASH FLOODING IF SUBJECTED TO EXTREME RAINFALL
RATES. WILL ALSO HAVE TO MONITOR THE FAST-RESPONDING CREEKS AND
RIVERS CLOSELY. ON THURSDAY...THERE COULD BE REMNANTS OF AN
OVERNIGHT MCS INITIALLY...AND POSSIBLY REDEVELOPMENT IN THE
SOUTHEAST DURING THE AFTERNOON IF THE BOUNDARY STALLS PER THE
NAM...BUT BY THEN OUTFLOW MAY HAVE SHOVED THE BOUNDARY TOO FAR SOUTH.

IN THE LATER PERIODS...MEDIUM RANGE MODELS STILL FAVOR FRIDAY NIGHT
INTO SATURDAY FOR THE NEXT FRONTAL PASSAGE AND HAVE RAISED POPS
SLIGHTLY. NO CHANGES TO THE FORECAST FROM SUN-TUES.

&&

.AVIATION...24/12Z
SCATTERED THUNDERSTORMS AND OUTFLOW FROM STORMS WILL ONCE AGAIN BE
OVER IOWA THROUGH THE PERIOD. EXPECT STORMS TO MOVE OVER NORTHERN
IOWA THIS MORNING WITH CONVECTION REACHING CENTRAL IOWA THIS
AFTERNOON. ANOTHER COMPLEX OF STORMS IS FORECAST TO MOVE THROUGH
THE REGION THIS EVENING. CONDITIONS WILL BE VFR EXCEPT FOR NEAR
THUNDERSTORMS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR
APPANOOSE-AUDUBON-CLARKE-DALLAS-DAVIS-GUTHRIE-JASPER-LUCAS-MADISON-
MAHASKA-MARION-MONROE-POLK-WAPELLO-WARREN-WAYNE.

EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR ADAIR-
ADAMS-CASS-DECATUR-RINGGOLD-TAYLOR-UNION.

&&

SHORT TERM/AVIATION...DONAVON
LONG TERM...KINNEY
Hazardous weather outlook, Jun 24, 4:37 AM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
537 AM CDT WED JUN 24 2009

IAZ070-071-081-082-092>094-251100-
CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-DECATUR-
537 AM CDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL RETURN TODAY...WITH AFTERNOON
HEAT INDEX VALUES NEAR 110 DEGREES. AN EXCESSIVE HEAT WARNING IS
IN EFFECT FOR THE AREA THROUGH THIS EVENING. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

MORE THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. ISOLATED
SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE WIND GUSTS TO
70 MPH AND QUARTER SIZE HAIL...ESPECIALLY THIS AFTERNOON AND
EVENING. LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE
POSSIBLE...WHICH COULD PRODUCE FLASH FLOODING...ESPECIALLY ACROSS
AREAS AFFECTED BY RECENT HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORM CHANCES ARRIVE FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

IAZ057>061-072>075-083>086-095>097-251100-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-MADISON-WARREN-MARION-MAHASKA-
CLARKE-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
537 AM CDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN
IOWA.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL RETURN TODAY...WITH AFTERNOON HEAT
INDEX VALUES NEAR 105 DEGREES. A HEAT ADVISORY IS IN EFFECT FOR
THE AREA THROUGH THIS EVENING. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

MORE THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. ISOLATED
SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE WIND GUSTS TO
70 MPH AND QUARTER SIZE HAIL...ESPECIALLY THIS AFTERNOON AND
EVENING. LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE
POSSIBLE...WHICH COULD PRODUCE FLASH FLOODING...ESPECIALLY ACROSS
AREAS AFFECTED BY RECENT HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING MAINLY EAST OF
INTERSTATE 35...AND MAY DEVELOP AGAIN THURSDAY AFTERNOON. NO SEVERE
WEATHER IS EXPECTED. ADDITIONAL THUNDERSTORM CHANCES ARRIVE FRIDAY
NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

IAZ004>007-015>017-023>028-033>039-044>050-062-251100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-POWESHIEK-
537 AM CDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

MORE THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. ISOLATED
SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE WIND GUSTS TO
70 MPH AND QUARTER SIZE HAIL...ESPECIALLY THIS AFTERNOON AND
EVENING. AN ISOLATED TORNADO CANNOT BE RULED OUT NORTH OF HIGHWAY 30.
LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE
POSSIBLE...WHICH COULD PRODUCE FLASH FLOODING...ESPECIALLY ACROSS
AREAS AFFECTED BY RECENT HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING MAINLY EAST OF
INTERSTATE 35. NO SEVERE WEATHER IS EXPECTED. ADDITIONAL
THUNDERSTORM CHANCES ARRIVE FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

The radar

The Des Moines radar (KDMX), 93 km away, was scanning. The volume nearest the first event began at 11:44 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Calhoun

When
June 24, 5:45 AM CST
Where
Calhoun County, Somers
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Broadcast Media
Coordinates
42.380, -94.430

Hail, Webster

When
June 24, 6:17 AM CST
Where
Webster County, 0.51 mi W of Lindgren
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
42.370, -94.190

Hail, Webster

When
June 24, 6:23 AM CST
Where
Webster County, 1.68 mi WSW of Burnside
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Broadcast Media
Coordinates
42.340, -94.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167118, 167119, 167120.